Alert archive / Iowa / Wind Advisories in 2008

Wind Advisory 11, NWS Sioux Falls, SD

May 17, 20084 states

NWS Sioux Falls, SD issued this wind advisory at May 17, 2008, 12:16 PM CDT for 4 states. It took effect at May 17, 2008, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 17, 2008, 12:16 PM CDT (17:16 UTC)
In effect from
May 17, 2008, 1:00 PM CDT
Expired
May 17, 2008, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 32 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Brookings County, SD, Charles Mix County, SD, Clay County, SD, Gregory County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2579 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 171716
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1216 PM CDT SAT MAY 17 2008

.STRONG NORTHWEST WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-050-056-062-063-066>071-180100-
/O.NEW.KFSD.WI.Y.0011.080517T1800Z-080518T0100Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-GREGORY-MOODY-MINNEHAHA-
CHARLES MIX-TURNER-BON HOMME-YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
BROOKINGS...GREGORY...BURKE...FLANDREAU...SIOUX FALLS...WAGNER...
PLATTE...LAKE ANDES...MARTY...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...
YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
1216 PM CDT SAT MAY 17 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH ACROSS MUCH OF
NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND SOUTHEAST SOUTH DAKOTA
THIS AFTERNOON. WINDS WILL GUST UP TO 45 MPH...ALTHOUGH MAY GUST AS
HIGH AS 50 MPH INTO PORTIONS OF SOUTHWEST MINNESOTA. WINDS WILL
DECREASE RAPIDLY THIS EVENING.  

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

LIEBL
2 follow-up statements
000 
WWUS73 KFSD 172113
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT SAT MAY 17 2008

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-050-056-062-063-066>071-180100-
/O.CON.KFSD.WI.Y.0011.000000T0000Z-080518T0100Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-GREGORY-MOODY-MINNEHAHA-
CHARLES MIX-TURNER-BON HOMME-YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
BROOKINGS...GREGORY...BURKE...FLANDREAU...SIOUX FALLS...WAGNER...
PLATTE...LAKE ANDES...MARTY...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...
YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
413 PM CDT SAT MAY 17 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

NORTHWEST WINDS WILL AVERAGE A SUSTAINED 25 TO 35 MPH INTO EARLY
EVENING...WITH OCCASIONAL GUSTS TO AROUND 40 TO 45 MPH. AFTER
SUNSET...THE WINDS WILL BEGIN TO RAPIDLY SUBSIDE. 

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

 MJF
000 
WWUS73 KFSD 180056
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT SAT MAY 17 2008

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-050-056-062-063-066>071-180200-
/O.EXP.KFSD.WI.Y.0011.000000T0000Z-080518T0100Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-GREGORY-MOODY-MINNEHAHA-
CHARLES MIX-TURNER-BON HOMME-YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
BROOKINGS...GREGORY...BURKE...FLANDREAU...SIOUX FALLS...WAGNER...
PLATTE...LAKE ANDES...MARTY...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...
YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
756 PM CDT SAT MAY 17 2008

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. 

THE WINDS WILL CONTINUE TO SUBSIDE AFTER SUNSET.

$$

 MJF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 17, 10:20 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 17, 10:20 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT SAT MAY 17 2008

.DISCUSSION...
MAIN CONCERNS FOR TODAY IS THE WINDS...LOOKING LIKE A VERY WELL MIXED
DAY. BASED ON BUFKIT SOUNDINGS...MIXED LAYER WILL BE BETWEEN 2.5 TO
3 KM THIS AFTERNOON. THIS WILL BRING NW WINDS TO THE SFC ALONG WITH
DRY AIR. ATTM...DEW POINTS ALREADY DROPPING AND WINDS IN SOME PLACES
GUSTING TO 25 MPH. WILL LIKELY BE ISSUING A WIND ADVISORY FOR SW MN
AND PORTIONS OF NW IOWA FOR THIS AFTERNOON...AND MAY EXTEND TO THE I
29 CORRIDOR AND ALONG PORTIONS OF THE MO RIVER...BUT THESE AREAS
MUCH MORE MARGINAL.

EXTREME FIRE DANGER WILL EXIST ACROSS THE AREA THIS AFTERNOON AS THE
WINDS INCREASE INTO THE 25 TO 35 MPH RANGE AND RELATIVE HUMIDITIES
DROP TO 15 TO 25 PERCENT. RED FLAG WARNING THIS AFTERNOON FRO SW
MN...WHERE THE STRONGEST WIND AND LOWEST DEWPOINTS ARE ANTICIPATED.

GRIDS AND ZONES HAVE BEEN UPDATED.

&&
.AVIATION...
VFR CONDITIONS THROUGH THE DAY...THOUGH STRONG NORTHWESTERLY WINDS
WILL DEVELOP AFTER 18Z AT TAF SITES. GUSTS OF 25 TO 30 KTS WILL BE
POSSIBLE ACROSS THE AREA THROUGH AROUND 23Z THIS EVENING.

&&

.PREV DISCUSSION...
TRICKY MAY FCST WITH VERY CHANGEABLE WX PATTERN. NICE DECOUPLED MRNG
BUT WITH STG NWLY WINDS ALOFT READY TO MIX DOWN TO SFC BY NOONTIME.
SHOULD MIX OUT TO 700MB THIS AFTN WITH MAX MIXING AND RAISED HIGHS
A BIT FM PREV FCST ESP IN FAR SRN CWA. ALSO LWR DEWPOINTS ABV SFC
WILL MIX DOWN ESP IN IN BEST OVERALL COOL ADVECTION IN NERN HLF CWA.
MAY BE SOME EXTREME FIRE DANGER...BUT WILL DEFER ANY RED FLAG TO
DAYSHIFT AS WIND CRITERIA RATHER MARGINAL. SFC RDG AND BACKDOOR
COOLING SETTLES IN TNGT INTO SUN OVER MOST OF CWA...FLWD BY RETURN
SELY SFC FLOW FM W TO E IN CWA LATE SUN INTO EARLY MON. THEN FAIRLY
WEAK WAVE IN NW FLOW ALOFT MOVES SEWD OVER CWA SUN NGT AND TAPS
INTO NICE NW TO SE LIFTING BOUNDARY. EVEN WITH MINIMAL LOW LVL
MOISTURE...ENUF CONVERGENCE AND DYNAMICS TO RAISE POPS ESP NERN HLF
CWA LATER SUN NGT. FLAT UPR RIDGE GRADUALLY BUILDS NEWD INTO AREA
MON AFTN THRU TUE WITH SLOWLY MODERATING AIR MASS. DVLPG BOUNDARY
AND WARM ADVECTION THEN BUILDS NEWD INTO CWA TUE NGT AND WED WITH
RETURN SSELY FLOW OF MUCH BTR MOISTURE INTO PLAINS EXPCD. THUS ADDED
20 POP IN ENTIRE CWA TUE NGT. WED THRU FRI AND BEYOND WILL LIKELY
BE RATHER BUSY WITH DYNAMIC...MOIST...AND STORMY PATTERN SETTING UP
WITH MAJOR UPR TROF HUNG UP OVER RCKYS...WHICH LATER SHIFTS WILL
HAVE TO CONTEND WITH.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ900.
IA...NONE.
NE...NONE.

&&

UPDATE...LIEBL
RYRHOLM/MURRAY
Hazardous weather outlook, May 17, 10:53 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT SAT MAY 17 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1053 AM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH ACROSS THE AREA
THIS AFTERNOON WITH GUSTS AS HIGH AS 45 MPH EXPECTED.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY
ACROSS SOUTHEAST AND SOUTH CENTRAL SOUTH DAKOTA...AS WELL AS INTO
NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND NORTHEAST NEBRASKA.
NORTHWEST WINDS OF 25 TO 35 MPH THIS AFTERNOON WILL COMBINE WITH
RELATIVE HUMIDITY OF 15 TO 25 PERCENT...AND TEMPERATURES IN THE
MID 70S...TO PRODUCE THE FIRE DANGER. NO OUTDOOR BURNING SHOULD
TAKE PLACE...AS FIRE WILL HAVE THE POTENTIAL TO BECOME LARGE AND
SPREAD QUICKLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:50 AM CDTRed Flag WarningFSD10 hr

Nearby

Wind Advisories in Iowa, 2008Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.